[Skip to Content]
[Skip to Content Landing]
Article
November 1992

The Paradoxical Anticonvulsive and Awakening Effect of High-Dose Pyridoxine Treatment for Isoniazid Intoxication

Author Affiliations

Lugano, Switzerland

Arch Intern Med. 1992;152(11):2346-2347. doi:10.1001/archinte.1992.00400230138027
Abstract

To the Editor.—  I read with increasing interest the article by Brent et al1 on reversal of isoniazid-induced coma by pyridoxine, published in the August 1990 issue of the ARCHIVES. The paradoxical anticonvulsive effect of pyridoxine that they observed is, indeed, remarkable, because pyridoxine is a member of the pyridines that, as a family, are neurotoxic. In protective doses, pyridoxine activates not only the decarboxylation of glutamic acid, with a formation of γaminobutyric acid (GABA), so increasing the GABA content of the brain (this explains the anticonvulsive effect of pyridoxine in the presence of excess isoniazid or its hydrazones), but also, and to a greater extent, it increases the transamination between GABA and a-ketoglutaric acid, which leads to the disappearance of GABA and, thus, to a decrease in the GABA content in the brain.2 Doses of pyridoxine higher than the effective isoniazid concentration in blood and tissues would

First Page Preview View Large
First page PDF preview
First page PDF preview
×